Clinical Scores
Glasgow Coma Scale (GCS) Calculator
Eye, verbal and motor responses scored 3 to 15; 8 or less usually means the airway needs protecting.
Formula
GCS = Eye Opening (1-4) + Verbal Response (1-5) + Motor Response (1-6)
How it is used
- GCS ≤ 8: "Less than eight, intubate." Indicates failure to protect the airway.
- Always record the breakdown (e.g., E3 V4 M5 = GCS 12) rather than just the total score.
Key points
- A drop in GCS of 2 or more points is considered a significant neurological decline requiring immediate evaluation.
Related one-pagers
- Neuro: ICP and StrokeGCS 3–8 = severe; airway protection usually needed
- Trauma: Primary and Secondary SurveyD · GCS, pupils, lateralizing signs, glucose · Prevent hypoxia and hypotension
- EMS Patient AssessmentD · AVPU or GCS, pupils, glucose if altered · Treat low glucose per protocol; note deficits
- Mass Casualty Triage and Incident CommandAll · Motor GCS <6; RR <10 or >29
Related calculators
Practice free in your browser2,450+ exam-style questions with rationales. No account, no ads. Also free on the App Store and Google Play.
For education and exam preparation only. Follow your institution’s protocols. For education and exam preparation only. Verify results independently and follow your local protocols and medical direction. Not a substitute for clinical judgment.